MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM SYNOVATOR PLATINUM SERIES; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM SYNOVATOR PLATINUM SERIES; SAW, POWERED, AND ACCESSORIES
Model Number 72203523
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a knee arthroscopy, the surgeon observed that debris had come from the working end of the synovator shaver blade into the joint; it was stated the shaver blade was "under no pressure".The debris was removed by irrigation.The procedure was successfully completed with non-significant surgical delay using a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
H6, health effect - clinical code was updated.H3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A visual inspection of the returned device found that is not in its original packaging.The inner shaft is bent.Both the housing and inner shaft and blade have discoloration and debris on and in them.A functional assessment of the device found that the inner blade rubs against the housing during some rotations.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device or inappropriate storage conditions.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.The two provided undated/unlabeled intra-operative photos were reviewed and appear to show multiple small linear shaped pieces which were of a grayish/black color (and unknown consistency) surrounded by tissue.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient impact beyond the reported events cannot be determined.The patient¿s current health status is unknown.Therefore, no further clinical medical assessment can be rendered at this time.Should any additional relevant medical information be provided, this case may be re-assessed.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.No containment or corrective actions are recommended at this time.

Brand Name
4.5MM SYNOVATOR PLATINUM SERIES
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15398014
Report Number1219602-2022-01351
Device Sequence Number5006823
Product Code HAB
UDI-Device Identifier00885554027839
UDI-Public00885554027839
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203523
Device Catalogue Number72203523
Device Lot Number51002229
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer12/08/2022
Initial Report FDA Received Date09/11/2022
Supplement Report FDA Received Date12/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown